High-alert status
High-alert medication. Opioids, including IV and oral forms, are on the ISMP acute care high-alert list.
Sources: [1]
Narrow therapeutic index
The labels do not describe a narrow therapeutic index or direct dosing by measured blood levels of the drug.
Sources: [1][2]
Boxed warning
Serious and life-threatening risks: addiction, abuse, and misuse that can lead to overdose and death; life-threatening respiratory depression, highest at the start and after dose increases; profound sedation, respiratory depression, coma, and death with benzodiazepines, alcohol, or other CNS depressants; neonatal opioid withdrawal syndrome after prolonged use in pregnancy; fatal overdose from accidental ingestion, especially by children; and oral solution dosing errors from mg and mL confusion.
Sources: [1][2]
Antidote or reversal
Naloxone (or nalmefene) for clinically significant respiratory or circulatory depression, after securing the airway and ventilation. Reversal wears off before hydromorphone does, so keep monitoring until spontaneous breathing is reliable and redose as needed. In opioid-dependent patients, the usual dose can precipitate acute withdrawal.
Sources: [1]